Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Salt Lake City, UT

August 17, 2013Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2013, 9:36 AM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2013, 9:36 AM MDT (15:36 UTC)
Expired
Aug 17, 2013, 12:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WGUS55 KSLC 171536
FFWSLC
UTC017-025-171830-
/O.NEW.KSLC.FF.W.0048.130817T1536Z-130817T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH

* UNTIL 1230 PM MDT

* AT 929 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS SOUTH CENTRAL 
  GARFIELD AND NORTHEASTERN KANE COUNTIES. 

* FLASH FLOODING IS EXPECTED WITHIN SPOOKY GULCH...COYOTE 
  GULCH...EGYPT 3 SLOT CANYON...AND 25 MILE WASH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3759 11116 3740 11098 3736 11115 3759 11138

$$

MPS
2 follow-up statements
702 
WGUS75 KSLC 171708
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1108 AM MDT SAT AUG 17 2013

UTC017-025-171830-
/O.CON.KSLC.FF.W.0048.000000T0000Z-130817T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
1108 AM MDT SAT AUG 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED UP 
TO 1.5 INCHES OF RAIN HAD FALLEN ACROSS THE WARNED AREA. 
THUNDERSTORMS HAVE ENDED...HOWEVER EXCESSIVE RUNOFF FROM THIS 
RAINFALL IS LIKELY RESULTING IN FLASH FLOODING WITHIN SPOOKY 
GULCH...COYOTE   GULCH...EGYPT 3 SLOT CANYON...AND 25 MILE WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3759 11116 3740 11098 3736 11115 3759 11138

$$

MPS
022 
WGUS75 KSLC 171825
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1225 PM MDT SAT AUG 17 2013

UTC017-025-171834-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-130817T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
1225 PM MDT SAT AUG 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM MDT FOR SOUTH
CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

THUNDERSTORMS HAVE ENDED AND EXCESSIVE RUNOFF HAS LIKELY RECEDED. 
THEREFORE THE FLASH FLOOD WARNING FOR KANE AND GARFIELD COUNTIES HAS 
BEEN ALLOWED TO EXPIRE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3759 11116 3740 11098 3736 11115 3759 11138

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:35 AM MDT, 1 minute earlier.

Area forecast discussion, Aug 17, 9:35 AM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT AUG 17 2013

.SYNOPSIS...WITH SOUTHERLY FLOW IN PLACE...A MOIST AIRMASS WILL
MOVE NORTHWARD INTO THE STATE TODAY. HIGH PRESSURE WILL FLATTEN
TOMORROW CAUSING SOME DRYING BEFORE MOISTURE RETURNS IN EARNEST
BEGINNING MONDAY. DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING
WEDNESDAY.

&&

.DISCUSSION...HIGH PRESSURE REMAINS CENTERED EAST OF THE FORECAST
AREA THIS MORNING...ALLOWING A WEST TO SOUTHWEST FLOW TO DRAW
MOISTURE NORTHWARD. PLENTY OF ACTIVITY HAS ALREADY COMMENCED
ACROSS SOUTHERN UTAH FROM THE MOUNTAINS EASTWARD AND HAVE UPDATED
MORNING FORECAST TO ADDRESS THIS. GOES SATELLITE DERIVED PW IS IN
THE 1.0 TO 1.2 INCH RANGE ACROSS SOUTHEAST UTAH AND PORTIONS OF
THE CENTRAL MOUNTAINS...WITH VALUES IN THE 0.6 TO 0.8 INCH RANGE
ELSEWHERE. DRY LIGHTNING A POSSIBILITY WITH ANY CONVECTION THAT
DEVELOPS ACROSS NORTHWEST UTAH AS THE BOUNDARY LAYER REMAINS
RELATIVELY DRY.

ELSEWHERE ACROSS THE WARNING AREA...INCREASED MOISTURE...GOOD
INSTABILITY...AND LIGHT FLOW WILL ENHANCE THE POSSIBILITY OF
HEAVY RAIN WITH STORMS. STILL THINK THE THREAT OF FLASH FLOODING
IS SMALL AT THIS TIME...ALTHOUGH WILL HAVE TO KEEP AN EYE ON BURN
SCARS...AND SLOT CANYONS WEST OF LAKE POWELL.

&&

.AVIATION...SCATTERED CUMULUS CLOUDS BUILDING AROUND 8-9 KFT LATE
THIS MORNING MAY BRIEFLY TURN TO CEILINGS WITH A SMALL CHANCE OF
PRECIPITATION AFTER 20Z. THUNDERSTORMS FORMING ON THE SURROUNDING
HIGH TERRAIN MAY PRODUCE ERRATIC OUTFLOW WINDS AT THE TERMINAL
BETWEEN 21Z TO 03Z. PREVAILING SURFACE WINDS SHOULD REMAIN
BASICALLY SOUTHERLY THROUGH 18-20Z...THEN TURN TO LIGHT NORTHWEST
THROUGH 01-02Z.

&&

.FIRE WEATHER...EXTREME FIRE BEHAVIOR IS EXPECTED ACROSS NORTHWEST
UTAH AGAIN TODAY AS TEMPERATURES REMAIN ON THE HOT SIDE AND RH
VALUES HAVE YET TO RESPOND TO THE ADVANCING MOISTURE PLUME COMING UP
FROM THE SOUTH. SUFFICIENT MID-LEVEL MOISTURE HAS MOVED INTO
NORTHERN UTAH FOR HIGH-BASED CONVECTION THIS AFTERNOON AND EVENING.
RAINFALL WILL BE MINIMAL WITH THIS CONVECTION...SO WINDS AND
LIGHTNING WILL BE THE MAIN THREAT TODAY. HAVE ISSUED A RED FLAG
WARNING FOR ZONE 478 FOR THIS AFTERNOON THROUGH MID-EVENING. DOWN
SOUTH SCATTERED CONVECTION IS EXPECTED WITH A BETTER THREAT FOR
WETTING RAIN ACROSS THE HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH
THIS AFTERNOON AND BEYONDS.

MOISTURE WILL CONTINUE TO DEEPEN ACROSS THE DISTRICT LATE IN THE
WEEKEND AND THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEK.
WETTING RAINS...HIGHER RH VALUES AND MODESTLY COOLER TEMPERATURES
WILL BECOME MORE COMMON THROUGH MIDWEEK OWING TO THE DEEP LAYER
MOISTURE ACROSS THE STATE. DRIER AIR WILL WORK INTO THE FAR WESTERN
DISTRICTS LATE IN THE WEEK...WITH SUFFICIENT MOISTURE ACROSS THE
SOUTHERN AND EASTERN DISTRICT TO MAINTAIN CONVECTION INTO THE END OF
THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478.

WY...NONE.
&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 4:26 AM MDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 AM MDT SAT AUG 17 2013

UTZ001>016-019>021-517-518-WYZ021-181030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
426 AM MDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE OVER SOUTHERN UTAH WILL SPREAD NORTHWARD
TODAY...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE FORECAST AREA THROUGH THIS EVENING. BRIEF HEAVY
RAIN IS POSSIBLE WITH THE STORMS OVER SOUTHERN UTAH...WHICH COULD
PRODUCE ISOLATED FLASH FLOODING. THE THREAT IS GREATEST IN SLOT
CANYONS AND NORMALLY DRY WASHES.

OVER NORTHERN UTAH...ANY STORMS THAT DEVELOP MAY HAVE GUSTY
OUTFLOW WINDS ASSOCIATED WITH THEM. ADDITIONALLY...DRY LIGHTNING
IS POSSIBLE WITH THESE STORMS AND THIS COULD LEAD TO NEW WILDFIRE
STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS OVER THE OUTLOOK AREA WILL DRY OUT A BIT ON
SUNDAY...BUT MOISTURE IS EXPECTED TO INCREASE IN EARNEST MONDAY
AND TUESDAY. HEAVY RAIN WILL BECOME THE MAIN THREAT WITH SHOWERS
AND THUNDERSTORMS...PARTICULARLY OVER CENTRAL AND SOUTHERN
UTAH...DURING THIS TIME. DRIER AIR WILL MOVE INTO WESTERN UTAH
WEDNESDAY THROUGH FRIDAY. MOISTURE WILL REMAIN OVER EASTERN UTAH
DURING THIS TIME...KEEPING THE THREAT OF THUNDERSTORMS IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:51 AM MDTRed Flag WarningSLCBox Elder, Davis, Salt Lake, Tooele, Utah18 hr
Aug 17, 12:20 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 17, 1:19 PM MDTFlash Flood WarningSLCJuab, Millard3 hr
Aug 17, 3:14 PM MDTAreal Flood AdvisorySLCUtah2 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.